Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 17, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 6, 2022, 9:23 PM MDT for Bent County, Kiowa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2022, 9:23 PM MDT (03:23 UTC)
- Expired
- Jul 6, 2022, 11:53 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bent County, CO, Kiowa County, CO
The radar
The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted.
794
WGUS55 KPUB 070323
FFWPUB
COC011-061-070630-
/O.NEW.KPUB.FF.W.0017.220707T0323Z-220707T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
923 PM MDT Wed Jul 6 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Northern Bent County in southeastern Colorado...
Kiowa County in southeastern Colorado...
* Until 1230 AM MDT.
* At 923 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly. Flash flooding has been observed with this storm
system in La Junta.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Las Animas, Eads, Haswell, Hasty, McClave, Sweetwater Reservoir,
Neegronda Reservoir, John Martin Reservoir, Blue Lake, Neeoshe
Reservoir, Queens Reservoir, Arlington, Chivington, Brandon,
Caddoa and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3827 10337 3828 10348 3850 10348 3852 10316
3860 10316 3861 10241 3828 10241 3828 10276
3795 10276 3791 10337
FLASH FLOOD...RADAR INDICATED
$$
Hodanish1 follow-up statement
821
WGUS75 KPUB 070553
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
1153 PM MDT Wed Jul 6 2022
COC011-061-070603-
/O.CAN.KPUB.FF.W.0017.000000T0000Z-220707T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bent CO-Kiowa CO-
1153 PM MDT Wed Jul 6 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BENT AND KIOWA
COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3827 10337 3828 10348 3850 10348 3852 10316
3860 10316 3861 10241 3828 10241 3828 10276
3795 10276 3791 10337
$$
KTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:08 PM MDT, 15 minutes earlier.
Area forecast discussion, Jul 6, 9:08 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 908 PM MDT Wed Jul 6 2022 .UPDATE... Issued at 905 PM MDT Wed Jul 6 2022 Though the Severe Thunderstorm Watch for portions of the eastern plains has expired, severe weather continues in a line roughly stretching from western Kiowa County down into eastern Las Animas County. The entire line is moving to the east at 35 to 45 mph, and will persist across the far eastern plains through midnight tonight. Moore UPDATE Issued at 644 PM MDT Wed Jul 6 2022 Update to remove Teller and El Paso counties from the Severe watch. Watch 444 continues until 9 PM MDT for Pueblo, Crowley and Kiowa counties. UPDATE Issued at 411 PM MDT Wed Jul 6 2022 Updated forecast grids with latest obs data due to issuance of Severe Thunderstorm Watch 444, in effect until 9 PM MDT, for Teller, El Paso, Pueblo, Crowley and Kiowa counties. && .SHORT TERM...(This evening through Thursday) Issued at 331 PM MDT Wed Jul 6 2022 Key Messages: 1) Storms continuing through the evening with the potential for strong to severe storms across the Palmer Dvd into the far southeast plains. 2) Scattered afternoon storms continuing on Thursday, with the potential for a few stronger storms across the plains. Current water vapor imagery and upper air analysis has generally weak southwest flow aloft across the region, with upper level high pressure in place across the Southern High Plains as a broad upper trough continues to translate across the Pacific Northwest and Intermountain West. Flow aloft keeps monsoonal moisture in place across the Rockies, with PWATS of 0.7 to 1.5 inches from west to east across south central and southeast Colorado at this time. Water vapor imagery does also indicate distinct drying across the Desert Southwest into Old Mexico at this time. At the surface, lee troughing is keeping generally weak upslope flow in place across the the plains with dew pts in the 50s to lower 60s at this time. For this afternoon into tonight...with the ample moisture and minor disturbance embedded within the flow, storms will continue fire over and near the higher terrain through the early evening. With the weak upslope flow in place and the modest southwest flow aloft, there is just enough shear to support strong to severe storms across northern portions of the CWA, especially in the Pikes Peak region and along the Palmer Dvd. Strong outflow winds, large hail, and heavy rain and localized flash flooding will be the main severe threats through the evening, with the potential for a possible landspout with any leftover convective boundaries. Storms look to continue to spread east through the evening, with the potential for an MCS to roll southeast out across the far southeast plains, generally north of Highway 50, late into the evening. Skies to slowly clear from west to east into early Thursday morning, with lows mainly in the 50s to lower 60s across the plains, and mainly in the 40s across the higher terrain. More of the same is expected on Thursday, save for slightly drier air working its way into western Colorado, with flow aloft becoming slightly more westerly as upper level high pressure continues to build west into the southern Rockies. Moisture to remain in place across eastern Colorado, and with strong daytime heating, will see storms developing over the higher terrain once again, from the late morning and storms spreading east across the adjacent plains through the afternoon. Storms will continue to be capable of producing locally heavy rainfall, leading to the potential for flash flooding once again. With the westerly flow aloft, there looks to be just enough shear to work with the ample moisture, to support the potential for a few strong to severe storms across the I-25 Corridor and the eastern plains once again tomorrow afternoon. Temperatures tomorrow are expected to be near to slightly below seasonal levels in the 80s to lower 90s across the plains, and mainly in the 60s and 70s across the higher terrain. .LONG TERM...(Thursday night through Wednesday) Issued at 216 PM MDT Wed Jul 6 2022 Key Messages: 1) Above normal temperatures expected for the rest of this week and into this weekend. 2) Continued chances for daily afternoon and evening shower and thunderstorm activity, especially in the high country. Thursday Night through Sunday.. Both the NAM 12 and the GFS keep lingering showers and weak thunderstorms on our plains until around midnight on Thursday night. Ridging begins to amplify overhead on Friday with a warming trend kicking off for Friday through Sunday. Daytime highs will be close to normal on Friday afternoon, but most of us will be about 5-10 degrees above normal by Saturday, with highs climbing into the low 100s on the plains by Sunday afternoon. We'll still see chances for isolated afternoon showers and thunderstorms through this period as weak disturbances translate through the ridge. Monsoon moisture looks to be less abundant through this weekend as the main plume dissipates slightly and stays off to our south and east. Still, lingering moisture from the past several days will likely be enough to support weak convection through the weekend, especially in the high country and along the higher terrain of the Palmer Divide and the Raton Ridge. The SPC has south central and southeastern Colorado under general thunder for Friday, when mid-level moisture is most available. Any storms that do manage to develop on either Saturday or Sunday will likely stay west of I-25. Monday through Wednesday.. EPS and GEFS are both hinting at further weakening of the monsoon signal as we head into next week. Ensembles are in agreement that zonal westerly flow should set in for Monday, with deterministic models painting convection over our mountains and pushing into the plains through late afternoon and into the evening hours of Monday as well. As the high retrogrades further on Tuesday and Wednesday, northwest flow sets in for both days, which would mean slightly cooler temperatures and better chances for convection. Forecasted pops and qpf for both days are looking promising for more much needed moisture, especially on Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 216 PM MDT Wed Jul 6 2022 Mainly VFR conditions expected at all taf sites with chances of storms moving across the terminals through 03Z. The best chance of storms impacting the terminals continues to be at COS. Storm impacts include gusty outflow winds to around 40kts, locally heavy rainfall and the potential for small hail. Storms chances to generally diminish and end after 03Z with slow clearing skies from west to east expected through the rest of the evening and into the overnight hours.&& && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOORE SHORT TERM...MW LONG TERM...EHR AVIATION...MW
Hazardous weather outlook, Jul 6, 12:32 PM MDT, 8 hours 51 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1232 PM MDT Wed Jul 6 2022 COZ058>089-093>099-071745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1232 PM MDT Wed Jul 6 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and evening over most of south central and southeast Colorado. Storms will form over the mountains late this morning and early this afternoon, with storms expected to spread east across the high mountain valleys and I-25 Corridor this afternoon, and then continue out across the far southeast plains through the late afternoon and evening hours. The main storm threats include localized heavy rainfall that could cause flash flooding, especially over area burn scars, with gusty winds up to 45 mph and small hail possible with the stronger storms. One or two storms that move out across the Palmer Divide and the southeast plains could become severe, producing strong outflow winds to around 60 mph and hail to around the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered showers and thunderstorms expected through the weekend. Localized heavy rainfall will be possible, with the potential for flash flooding over burn scar areas. Increasing temperatures and drier conditions are expected this weekend into next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 23/23
In the hours before
Special weather statement, Jul 6, 7:35 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
735 PM MDT Wed Jul 6 2022
COZ089-093-070200-
Crowley County CO-La Junta Vicinity/Otero County CO-
735 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of northwestern Otero
and southern Crowley Counties through 800 PM MDT...
At 735 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manzanola, or 16 miles northwest of La Junta, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Ford, Ordway, Manzanola, Olney Springs, Sugar City and Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3799 10371 3800 10394 3823 10396 3823 10360
TIME...MOT...LOC 0135Z 182DEG 9KT 3807 10383
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KTLocal storm report, Jul 6, 8:18 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
818 PM MDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 4 SSE MANZANOLA 38.05N 103.84W
07/06/2022 M1.00 INCH OTERO CO TRAINED SPOTTER
&&Local storm report, Jul 6, 8:52 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
852 PM MDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST LA JUNTA 37.98N 103.54W
07/06/2022 M61 MPH OTERO CO ASOS
&&Local storm report, Jul 6, 8:55 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
855 PM MDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST LA JUNTA 37.98N 103.54W
07/06/2022 M76 MPH OTERO CO ASOS
&&Local storm report, Jul 6, 9:15 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
915 PM MDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TORNADO 8 E LA JUNTA 38.00N 103.40W
07/06/2022 OTERO CO TRAINED SPOTTER
TORNADO SPOTTED AT HWY 50 AT BENT/OTERO
COUNTY LINE.
&&Special weather statement, Jul 6, 9:23 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
923 PM MDT Wed Jul 6 2022
COZ094-070400-
Eastern Las Animas County CO-
923 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southeastern Las
Animas County through 1000 PM MDT...
At 922 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Branson, or 28 miles north of Des Moines, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3703 10359 3712 10378 3752 10353 3730 10322
TIME...MOT...LOC 0322Z 212DEG 32KT 3715 10364
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:20 PM MDT | Special Weather Statement | PUB | Pueblo | 25 min |
| Jul 6, 7:02 PM MDT | Special Weather Statement | PUB | Pueblo | 28 min |
| Jul 6, 7:35 PM MDT | Special Weather Statement | PUB | Crowley | 25 min |
| Jul 6, 7:54 PM MDT | Flash Flood Warning | PUB | Crowley, Otero | 3 hr |
| Jul 6, 7:56 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 49 min |
| Jul 6, 8:34 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 56 min |
| Jul 6, 8:42 PM MDT | Tornado Warning | PUB | Bent, Otero | 18 min |
| Jul 6, 9:19 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 56 min |
| Jul 6, 9:23 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Jul 6, 9:35 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 70 min |
| Jul 6, 10:09 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 66 min |
| Jul 6, 10:42 PM MDT | Flash Flood Warning | PUB | Kiowa | 77 min |
| Jul 6, 10:46 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 33 min |
| Jul 6, 10:50 PM MDT | Special Weather Statement | PUB | Kiowa | 40 min |
| Jul 7, 2:03 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Jul 7, 2:12 PM MDT | Special Weather Statement | PUB | Teller | 33 min |
| Jul 7, 2:35 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Jul 7, 4:18 PM MDT | Special Weather Statement | PUB | Crowley | 27 min |
| Jul 7, 4:52 PM MDT | Special Weather Statement | PUB | Teller | 23 min |
| Jul 7, 4:59 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 31 min |
| Jul 7, 5:23 PM MDT | Special Weather Statement | PUB | Teller | 37 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.